Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 18, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jan 11, 1998, 4:19 PM EST for St. Lawrence County, New York. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 1998, 4:19 PM EST (21:19 UTC)
- Expired
- Jan 12, 1998, 11:00 AM EST
- In force
- 19 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County St. Lawrence County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 112120 FFWBTV NYC089-121600- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 419 PM EST SUN JAN 11 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 11 AM EST MONDAY FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH NEW YORK ...ST. LAWRENCE COUNTY THE NATIONAL WEATHER SERVICE CONTINUES THE FLOOD WARNING FOR ST LAWRENCE COUNTY OVERNIGHT INTO MONDAY MORNING. THE RAQUETTE RIVER CONTINUES TO FLOOD AREAS FROM PIERCEFIELD DOWNSTREAM THROUGH CARRY FALLS TO NEAR NORFOLK AREA. AMATEUR RADIO OPERATORS INDICATE CONDITONS IN THE NORFOLK NEW YORK AREA ARE SIMILAR TO SPRING FLOOD CONDITIONS. RESIDENTS FURTHER DOWNSTREAM SHOULD MONITOR THE RIVER. EVERYONE ALONG THIS RIVER SHOULD BE ALERT TO RISING WATER AND FLOOD CONDITIONS. THE RIVER SHOULD STOP RISING MONDAY BUT THE WATER LEVELS WILL CONTINUE VERY HIGH. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED MOVE TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING. HOGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 2:25 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jan 11, 2:25 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 225 PM EST SUN JAN 11 1998 WITH THE RAQUETTE RIVER LEVEL STILL RISING AT PIERCEFIELD...LOOKS LIKE WE WL CONTINUE THE FLOOD WARNING OVERNIGHT AND INTO MONDAY AFTERNOON IN ST LAWRENCE COUNTY. WILL MAKE THAT DECISION AT 4 PM. PESKY VORT LOBE MOVES ACRS CANADA JUST TO OUR NORTH TNGT. WUD EXPECT SNW SHWRS TO CONT INTO FIRST PART OF NIGHT ACRS NRN AREAS. OTRW VRBL CLDS SHUD SUFFICE. SFC HI FM OH VLY TNGT MOVS INTO NEW ENG MON AND THEN OFSHR WITH WAA PATTERN SETTING UP MON NGT AND TUE ACRS NY AND NEW ENG. NOT SURE IT WL REALLY CLEAR OUT WITH PRESENT PATTERN. WEAK UPR RDG MOVS ACRS N COUNTRY MONDAY BUT EXPCT SCT SC AND SCT-BKN HI CLDS AS NXT TROF MOVS ALG RAPIDLY IN WLY FLO. TROF RCHS ERN GRTLKS RGN LATE MON NGT/TUES MRNG WITH MSTR SPRDG ACRS RGN W TO E. INCRSNG CLDS MON AFTN. CLOUDY MON NGT WITH LIGHT SNW LIKELY NRN NY LATE AT NIGHT...RCHG VT WELL AFTR MIDN OR TWD MRNG. WITH SFC LOW 36- 48 HRS MOVG INTO CANADA PCPN SHUD BE LIGHT. THE SNW CUD MIX WITH RN...HOWEVER THIS LATE IN THE FCST CYCLE JUST LIGHT SNW DVLPG OR LIKELY SHUD SUFFICE. TEMPS...WL BE COLD TNGT...ZERO TO 10 ABOVE OR ARND 10 DEPENDING ON LOCATION. MON...20S OR AROUND 25. MON NGT GETS TRICKY...PRBLY IN TEENS FIRST PART OF NIGHT AND THEN RISING INTO 20S. TUESDAY 30 TO 35 OR ARND 35 DEPENDING ON LOCATION. SFH
In the hours before
Special weather statement, Jan 11, 10:50 AM EST, 5 hours 29 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-011-122330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1050 AM EST SUN JAN 11 1998 ...CLEAN-UP AND RESCUE OPERATIONS CONTINUE ACROSS NORTHERN NEW YORK... IN NORTHERN NEW YORK...THE NEW YORK ARMY AND AIR NATIONAL GUARD ALONG WITH THE STATE EMERGENCY MANAGEMENT OFFICE OF NEW YORK WILL BE PROVIDING ADDITIONAL SUPPORT TO ALL RESIDENTS IN THE NEW YORK COUNTIES OF CLINTON...FRANKLIN...ESSEX...ST LAWRENCE...JEFFERSON AND LEWIS. THE STATE EMERGENCY MANAGEMENT OFFICE OF NEW YORK ADVISES THAT... NEW YORK ARMY AND AIR NATIONAL GUARD HELICOPTERS WILL BE FLYING OVERHEAD TODAY. IF ANYONE IS IN DISTRESS AND UNABLE TO CONTACT OFFICIALS FOR HELP...YOU SHOULD SIGNAL THESE AIRCRAFT BY MAKING THE LETTER "H". MAKE THE LETTER "H" AS LARGE AS POSSIBLE AND IN BRIGHT OR CONTRASTING COLORS SO AS TO BE VISIBLE FROM THE AIRCRAFT. THE AIRCREWS WILL RELAY YOUR POSITION TO LOCAL AUTHORITES SO THAT APPROPRIATE AID AND ASSISTANCE CAN BE PROVIDED TO YOU. HOGAN
Special weather statement, Jan 11, 10:50 AM EST, 5 hours 29 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-011-122330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1050 AM EST SUN JAN 11 1998 ...CLEAN-UP AND RESCUE OPERATIONS CONTINUE ACROSS NORTHERN NEW YORK... IN NORTHERN NEW YORK...THE NEW YORK ARMY AND AIR NATIONAL GUARD ALONG WITH THE STATE EMERGENCY MANAGEMENT OFFICE OF NEW YORK WILL BE PROVIDING ADDITIONAL SUPPORT TO ALL RESIDENTS IN THE NEW YORK COUNTIES OF CLINTON...FRANKLIN...ESSEX...ST LAWRENCE...JEFFERSON AND LEWIS. THE STATE EMERGENCY MANAGEMENT OFFICE OF NEW YORK ADVISES THAT... NEW YORK ARMY AND AIR NATIONAL GUARD HELICOPTERS WILL BE FLYING OVERHEAD TODAY. IF ANYONE IS IN DISTRESS AND UNABLE TO CONTACT OFFICIALS FOR HELP...YOU SHOULD SIGNAL THESE AIRCRAFT BY MAKING THE LETTER "H". MAKE THE LETTER "H" AS LARGE AS POSSIBLE AND IN BRIGHT OR CONTRASTING COLORS SO AS TO BE VISIBLE FROM THE AIRCRAFT. THE AIRCREWS WILL RELAY YOUR POSITION TO LOCAL AUTHORITES SO THAT APPROPRIATE AID AND ASSISTANCE CAN BE PROVIDED TO YOU. HOGAN
Special weather statement, Jan 11, 3:06 PM EST, 1 hour 13 minutes before
NYZ026>031-034-035-VTZ001>012-120810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 306 PM EST SUN JAN 11 1998 ...RECOVERY OPERATIONS CONTINUE ACROSS NORTHERN VERMONT AND NORTHERN NEW YORK... AREA RESIDENTS AND EMERGENCY MANAGEMENT CONTINUE THE LONG CLEAN-UP PROCESS ACROSS NORTHERN PORTIONS OF BOTH VERMONT AND NEW YORK. MANY AREAS STILL DO NOT HAVE POWER...ALTHOUGH UTILITY WORKERS CONTINUE WORKING FEVERISHLY ON THIS SITUATION. THE NATIONAL WEATHER SERVICE CONTINUES TO MONITOR THE WEATHER CLOSELY ACROSS THESE AREAS. SNOW SHOWERS WILL BE MOVING ACROSS MUCH OF NORTHERN NEW YORK AND NORTHERN VERMONT DURING THE FIRST PART OF TONIGHT. THIS COUPLED WITH THE COLD WEATHER WILL MAKE THE CONTINUING CLEAN-UP OPERATIONS DIFFICULT. THOSE WITHOUT HEAT OR POWER SHOULD COMPLETE THEIR PLANS FOR OVERNIGHT SHELTER. BY EARLY MONDAY MORNING...TEMPERATURES WILL DIP TO BETWEEN ZERO AND 10 ABOVE ZERO ACROSS MUCH OF THE NORTH COUNTRY. HOMES AND BUSINESSES EXPOSED TO THE COLD WILL LIKELY EXPERIENCE FROZEN OR BROKEN PIPES. REMEMBER THAT PETS FEEL THE COLD ALSO. AS A REMINDER...IN NORTHERN NEW YORK...THE NEW YORK ARMY AND AIR NATIONAL GUARD ALONG WITH THE STATE EMERGENCY MANAGEMENT OFFICE OF NEW YORK WILL BE PROVIDING ADDITIONAL SUPPORT TO EVERYONE IN THE NEW YORK COUNTIES OF CLINTON...FRANKLIN...ESSEX...ST LAWRENCE...AS WELL AS JEFFERSON AND LEWIS COUNTIES. NEW YORK ARMY AND AIR NATIONAL GUARD HELICOPTERS WILL BE FLYING OVERHEAD DURING THE DAY. IF ANYONE IS IN DISTRESS AND UNABLE TO CONTACT OFFICIALS FOR HELP...YOU SHOULD SIGNAL THESE AIRCRAFT BY MAKING THE LETTER H FOR HELP IN AS LARGE AS LETTER AS POSSIBLE AND IN BRIGHT CONTRASTING COLORS SO AS TO BE VISIBLE FROM THE AIR. THE AIRCREWS WILL RELAY YOUR POSITION TO LOCAL AUTHORITES SO THAT APPROPRIATE AID AND ASSISTANCE CAN BE PROVIDED TO YOU. ALWAYS HEED THE ADVICE OF AND SEEK THE SUPPORT OF YOUR LOCAL EMERGENCY MANAGERS. HOGAN
Special weather statement, Jan 11, 3:06 PM EST, 1 hour 13 minutes before
NYZ026>031-034-035-VTZ001>012-120810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 306 PM EST SUN JAN 11 1998 ...RECOVERY OPERATIONS CONTINUE ACROSS NORTHERN VERMONT AND NORTHERN NEW YORK... AREA RESIDENTS AND EMERGENCY MANAGEMENT CONTINUE THE LONG CLEAN-UP PROCESS ACROSS NORTHERN PORTIONS OF BOTH VERMONT AND NEW YORK. MANY AREAS STILL DO NOT HAVE POWER...ALTHOUGH UTILITY WORKERS CONTINUE WORKING FEVERISHLY ON THIS SITUATION. THE NATIONAL WEATHER SERVICE CONTINUES TO MONITOR THE WEATHER CLOSELY ACROSS THESE AREAS. SNOW SHOWERS WILL BE MOVING ACROSS MUCH OF NORTHERN NEW YORK AND NORTHERN VERMONT DURING THE FIRST PART OF TONIGHT. THIS COUPLED WITH THE COLD WEATHER WILL MAKE THE CONTINUING CLEAN-UP OPERATIONS DIFFICULT. THOSE WITHOUT HEAT OR POWER SHOULD COMPLETE THEIR PLANS FOR OVERNIGHT SHELTER. BY EARLY MONDAY MORNING...TEMPERATURES WILL DIP TO BETWEEN ZERO AND 10 ABOVE ZERO ACROSS MUCH OF THE NORTH COUNTRY. HOMES AND BUSINESSES EXPOSED TO THE COLD WILL LIKELY EXPERIENCE FROZEN OR BROKEN PIPES. REMEMBER THAT PETS FEEL THE COLD ALSO. AS A REMINDER...IN NORTHERN NEW YORK...THE NEW YORK ARMY AND AIR NATIONAL GUARD ALONG WITH THE STATE EMERGENCY MANAGEMENT OFFICE OF NEW YORK WILL BE PROVIDING ADDITIONAL SUPPORT TO EVERYONE IN THE NEW YORK COUNTIES OF CLINTON...FRANKLIN...ESSEX...ST LAWRENCE...AS WELL AS JEFFERSON AND LEWIS COUNTIES. NEW YORK ARMY AND AIR NATIONAL GUARD HELICOPTERS WILL BE FLYING OVERHEAD DURING THE DAY. IF ANYONE IS IN DISTRESS AND UNABLE TO CONTACT OFFICIALS FOR HELP...YOU SHOULD SIGNAL THESE AIRCRAFT BY MAKING THE LETTER H FOR HELP IN AS LARGE AS LETTER AS POSSIBLE AND IN BRIGHT CONTRASTING COLORS SO AS TO BE VISIBLE FROM THE AIR. THE AIRCREWS WILL RELAY YOUR POSITION TO LOCAL AUTHORITES SO THAT APPROPRIATE AID AND ASSISTANCE CAN BE PROVIDED TO YOU. ALWAYS HEED THE ADVICE OF AND SEEK THE SUPPORT OF YOUR LOCAL EMERGENCY MANAGERS. HOGAN
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 9:04 AM EST | Flash Flood Warning | BTV | St. Lawrence | 7 hr |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.